Minnesota, 2004

Tornado and Damaging Winds in Minnesota, September 5, 2004

September 5, 2004 · NWS FGF · 6 events in 5 counties and zones

5 thunderstorm wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 5, 10:51 AM CST, 3 hours 29 minutes earlier.

Area forecast discussion, Sep 5, 10:51 AM CST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1151 AM CDT SUN SEP 5 2004

.DISCUSSION...
UPPER LEVEL TROUGH OVER CO AND WY WILL ROTATE INTO THE
CENTRAL/NORTHERN PLAINS TODAY AND TAKE ON MORE OF A NEGATIVE TILT.
WATER VAPOR LOOP HAS SHORT WAVE OVER CENTRAL SD MOVING MORE NORTH
THAN NORTHEAST. PRECIPITABLE WATER INCREASES ACROSS THE FORECAST
AREA TODAY AND WILL BE HIGHEST OVER THE SOUTHEAST ZONES. ALSO 850
HPA THETA-E GRADIENT WILL BE HIGHEST IN THE SOUTHEAST ZONES. RADAR
HAS RAIN MOVING NORTHEAST ABOUT 25 MPH. EXPECT A SOUTHWEST TO
NORTHEAST DEFORMATION ZONE TO OCCUR ACROSS EASTERN ND AND NORTHWEST
MINNESOTA. SURFACE TROUGH EXTENDS FROM SOUTHERN SD TO NEAR INL.
WILL CHECK ZONES.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

HOPPES
Hazardous weather outlook, Sep 5, 6:00 AM CST, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
700 AM CDT SUN SEP 5 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-051430-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
700 AM CDT SUN SEP 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS SOUTHEAST NORTH DAKOTA AND PARTS OF
NORTHWEST AND WEST CENTRAL MINNESOTA TODAY. THUNDERSTORMS REMAIN
POSSIBLE IN PARTS OF NORTHWEST AND WEST CENTRAL MINNESOTA TONIGHT.
ALTHOUGH NO SEVERE WEATHER IS ANTICIPATED WITH THE THUNDERSTORMS
TODAY AND TONIGHT...LOCALLY HEAVY RAINFALL IS POSSIBLE UNDER THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS OVER PARTS OF EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA ON WEDNESDAY AND
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NG

The radar

The Fargo/Grand Forks radar (KMVX), 168 km away, was scanning. The volume nearest the first event began at 20:18 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 tornado. Local standard time, as filed.

Tornado, Otter Tail

When
September 5, 2:20 PM CST to 2:30 PM CST
Where
Otter Tail County, 8 mi SW of Perham
Rating
F2
Path length
4 mi
Path width
100 yd
Property damage
$250,000
Reported by
NWS STORM SURVEY
Coordinates
46.517, -95.683

A tornado tracked through pasture, forest, and corn fields. Numerous trees were knocked down and one farmstead received extensive barn, shed, and home damage. Twelve head of cattle were killed. Several trees were toppled onto homes near Marion Lake. Farmyard debris was carried as far as Perham, about 7 miles northeast.

Thunderstorm Wind, Otter Tail

When
September 5, 2:49 PM CST
Where
Otter Tail County, 2 mi N of New York Mills
Measured
55 kt (63 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
46.550, -95.383

Steel roofing was torn off a pole barn.

Thunderstorm Wind, Becker

When
September 5, 3:25 PM CST
Where
Becker County, 13 mi WNW of Ponsford
Measured
52 kt (60 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
47.033, -95.633

The wind gust occurred at Elbow Lake.

Thunderstorm Wind, Hubbard

When
September 5, 3:40 PM CST
Where
Hubbard County, 3 mi N of Dorset
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
47.000, -94.950

A southwest to northeast swath of pine trees was blown down.

Thunderstorm Wind, Mahnomen

When
September 5, 4:00 PM CST
Where
Mahnomen County, 2 mi NE of Naytahwaush
Measured
55 kt (63 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
47.283, -95.600

Large branches were blown down on power lines.

Thunderstorm Wind, Clearwater

When
September 5, 4:15 PM CST
Where
Clearwater County, 10 mi SSW of Bagley
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
47.383, -95.483

Large branches were blown down.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyThe tornado archive for Minnesota, 2004Warnings in Minnesota, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424978, 5424981, 5424979, 5424980, 5425020, 5425021.